loader image
May 20, 2024
Health

Abusing drugs to prolong erection causes irreversible impotence – Urologists

Urologists have raised concerns over the alarming increase in drug abuse among Nigerian men, particularly youths, to have prolonged or excessive erections during sexual activity.

According to these medical experts, the abuse of such drugs can have severe consequences, including irreversible impotence.

The specialists emphasized that the condition of excessive erection, also known as priapism, is a form of erectile dysfunction that is common among young people, However, it is hardly talked about.

Urology is the branch of medicine that focuses on surgical and medical diseases of the urinary-tract system and the reproductive organs.

Speaking in separate interviews with PUNCH Healthwise, the experts advised youths to stop drug abuse in their own interest and also cautioned them against using sex-enhancing drugs without a doctor’s prescription as they can all lead to permanent erectile dysfunction.

The urologists cited some causes of priapism to include injuries (spinal cord injuries), multiple myeloma, metabolic disorders, alcohol use, marijuana, cocaine and some drugs such as antidepressants.

According to Cleveland Clinic, priapism develops when blood in the penis becomes trapped and unable to drain.

The health portal stated that if the condition is not treated immediately, it can lead to scarring and permanent erectile dysfunction.

A Consultant Urologist, Dr. Gabriel Ogah, revealed that though diabetes, thyroid diseases, psychological factors, poverty, and being overweight cause erectile dysfunction, the increase in drug abuse among the youths has been reported to be a major contributory factor cited to the rise.

Giving insight into the risk of abusing drugs to have excessive erection, Ogah, who is the Managing Director of Ogah Hospital and Urology Center, Fugar, Edo State, said, “When you have erectile dysfunction, usually, the idea is that you have impotence.

“Hardly do people think of excessive erection. Excessive erection is also erectile dysfunction. For example, if someone has an erection, he is supposed to have sex and when you finish, the penis is supposed to go down.

“But you can have priapism, which is also erectile dysfunction. If there is an erection that refuses to go down in the next 24 hours and the penis is still erect, that is also erectile dysfunction. It is common in our youths because they take a lot of illegal substances.

“There is a higher increase of erectile dysfunction in the form of excessive erection known as priapism, among our youth nowadays. There is no doubt about that and it is due to substance abuse. A lot of them want to have a long penis and long erection.”

The urologist also noted that a lot of young people also take sex-enhancing drugs to sustain an erection and warned that it is not advisable.

He said, “Nowadays, I see a lot of young people take sex-enhancing drugs and they get priapism. After taking these substances, the erection will refuse to go down. Now, there is an increased incidence of excessive erection, which is even more worrisome than low erection or impotence.

“Now if someone has erectile dysfunction, the person may not be able to have sex.  Usually, it is not a threat to life.

“But if someone has excessive erection or priapism, that is more worrisome because if it is not dealt with within 24 hours, the person will become impotent for life. The impotence is irreversible.

“That is bad and probably more worrisome than when you don’t have any erection at all.”

The urologist also frowned at the rate at which young people get involved in marathon sex, thereby, coming down with penile fractures.

Ogah advised men with erectile dysfunction to seek help from trained medical personnel and not to feel embarrassed about speaking with their doctor.

Another expert at the Urology Unit, Department of Surgery, Alimosho General Hospital, Igando, Lagos, Dr. Bakare Hamzat, said the side effects of sex-enhancing drugs could lead to erectile dysfunction.

He noted that excessive use of sex-enhancing drugs is dangerous and comes with a lot of risks.

“Chances are high that they will have erectile dysfunction. The side effects of sex-enhancing drugs can lead to priapism,” he said.

 

Share Post

Leave a Reply

Your email address will not be published. Required fields are marked *